Statistics from Altmetric.com
TOXIC epidermal necrolysis (TEN) is a rare dermatological disorder characterised by widespread erythema, necrosis and bullous detachment of the epidermis and mucous membranes, resulting in exfoliation of the skin and possibly leading to sepsis and/or death (Lyell 1956, Lebargy and others 1997). The epithelium of the gut and airways can also be affected, causing clinical signs such as profuse diarrhoea and respiratory distress. Studies conducted in human beings have revealed that detachment of the epidermis is a result of disseminated apoptosis of keratinocytes and that the death of these cells is most likely caused by cytotoxic lymphocytes, monocytes and macrophages (Paul and others 1996). TEN in human beings is most commonly a drug-induced disease caused by antibiotics (such as sulfonamids, macrolides, penicillins, ampicillin and some quinolones (eg, ciprofloxacin), antiepileptic drugs and NSAIDs. However, the disorder has other potential aetiologies in human beings, including Mycoplasma pneumonia infection, malignancy and vaccinations (Fournier and others 1995, Tay and others 1996). M pneumonia-related TEN cases in human beings are usually milder than drug-induced ones, and generally only 10 per cent of the skin is involved (Tay and others 1996). The pathophysiology of TEN has not been fully elucidated, but it has been suggested that this disease is an immune-related cytotoxic reaction that destroys keratinocytes expressing a foreign antigen (Paul and others 1996). TEN is a clinical diagnosis confirmed by histopathological analysis of skin lesions.
There are only two reports regarding TEN in cattle (Yeruham and others 1999a, b). These studies reported cases of TEN in calves; however, because no underlying cause for disease was detected, the cases were classified as idiopathic (Yeruham and others 1999b). This short communication describes an association between …